Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 22, 2018, 4:18 PM CDT for Henry County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 4:18 PM CDT (21:18 UTC)
- Expired
- May 22, 2018, 7:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Henry County, TN
The radar
The Ft Campbell radar (KHPX), 93 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177
WGUS54 KMEG 222118
FFWMEG
TNC079-230015-
/O.NEW.KMEG.FF.W.0036.180522T2118Z-180523T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
418 PM CDT TUE MAY 22 2018
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Henry County in northwestern Tennessee...
* Until 715 PM CDT.
* At 418 PM CDT...Doppler Radar estimates 2 to 4 inches of rain has
occurred over the past hour. Showers and thunderstorms will produce
an additional 1 to 3 inches of rain
* Some locations that will experience flooding include...
Paris, McKenzie, Paris Landing State Park, Springville, Routon,
Henry, Mansfield, Haigler Ridge, Manleyville, Old Springville,
Buchanan, India, Sunnyside, Van Dyke, Spring Creek, Porter Court
and Big Sandy Unit Tennessee National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3636 8810 3631 8810 3626 8808 3625 8810
3622 8811 3622 8814 3617 8817 3615 8817
3612 8821 3615 8821 3615 8853 3628 8852
3650 8808 3649 8805 3644 8806 3636 8799
$$1 follow-up statement
289
WGUS74 KMEG 222209
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
509 PM CDT TUE MAY 22 2018
TNC079-230015-
/O.CON.KMEG.FF.W.0036.000000T0000Z-180523T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henry TN-
509 PM CDT TUE MAY 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
HENRY COUNTY...
At 509 PM CDT, Doppler Radar estimates 2 to 4 inches of rain has
occurred over the past 2 hours.
Some locations that will experience flooding include...
Paris, McKenzie, Paris Landing State Park, Springville, Routon,
Henry, Mansfield, Haigler Ridge, Manleyville, Old Springville,
Buchanan, India, Sunnyside, Van Dyke, Spring Creek, Porter Court and
Big Sandy Unit Tennessee National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3636 8810 3631 8810 3626 8808 3625 8810
3622 8811 3622 8814 3617 8817 3615 8817
3612 8821 3615 8821 3615 8853 3628 8852
3650 8808 3649 8805 3644 8806 3636 8799
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:33 PM CDT, 45 minutes earlier.
Area forecast discussion, May 22, 3:33 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Memphis TN 333 PM CDT Tue May 22 2018 .DISCUSSION...Surface analysis this afternoon indicates a weak cold front stretching from the Ohio River Valley back through Southeast Missouri, North Central Arkansas and Western Missouri. GOES-16 Water Vapor Satellite trends indicate low level moist air being advected up from the Gulf of Mexico. Regional-WSR 88D trends indicate the greatest amount of shower and thunderstorm coverage occurring across areas east of the Mississippi River. As of 3 PM CDT, temperatures across the Mid-South are in the 80s, with cooler temperatures in the 70s where showers and thunderstorms have already occurred. A warm, moist, and unstable atmosphere across the forecast area today has resulted in the development of showers and thunderstorms. Surface based CAPE values between 3000-3500 J/kg, 0-6 km Bulk shear values around 20 kts at best indicate pulse type showers and thunderstorms remaining the predominant mode of convection. These values above including precipitable water values approaching 2 inches suggest a few strong to perhaps severe thunderstorms are possible from wet microbursts with damaging winds and localized heavy rainfall as the primary threats along with a secondary threat for hail. Short term models indicate the surface boundary will begin to move south across the forecast area into Thursday with convective chances becoming more isolated in coverage at best then recent days and occurring primarily south of I-40. Latest long term models indicate the potential for an upper level low or a tropical system to develop in the Gulf of Mexico near the Northwest Florida Coast and move north or northwest into the Southeast United States and Lower Mississippi Valley. The GFS for the past several runs has had an eastern bias while the ECMWF has been more consistent with a westerly track near Mississippi/Louisiana/Alabama. These trends suggest a greater potential for showers and thunderstorms to develop across the Lower Mississippi Valley for the upcoming Memorial Day weekend into early next week. Its still a bit early to assess any severe weather threats including heavy rainfall but will continue to monitor in subsequent forecasts as models continue to converge on a solution. Stay tuned... CJC && .AVIATION... /18z TAFs/ Mainly VFR conditions expected over the next 24 hours. The exception will be temporary VSBY and CIG reductions near showers and thunderstorms. The best chance of convection will be near MEM...MKL...and TUP as a weak front moves south across the area. Winds will generally be light and variable through the entire period. Any site that stays clear overnight will have the potential for at least some light to moderate MVFR fog. AC3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 22, 8:56 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 856 AM CDT Tue May 22 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-231600- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 856 AM CDT Tue May 22 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe thunderstorms will be possible this afternoon into the early evening. The primary threats with any severe storm will be damaging winds, hail up to one inch and lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few strong to severe thunderstorms will be possible, mainly during the afternoon hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, May 22, 1:18 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Memphis TN
118 PM CDT TUE MAY 22 2018
TNZ053-091-221845-
Chester TN-McNairy TN-
118 PM CDT TUE MAY 22 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...
Southwestern Chester County in southwestern Tennessee...
Central McNairy County in southwestern Tennessee...
At 118 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Masseyville, or 9
miles northwest of Selmer, moving southeast at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Chester and central McNairy Counties should
monitor this storm closely.
LAT...LON 3524 8837 3506 8848 3524 8879 3525 8878
3540 8870 3532 8839 3530 8837
TIME...MOT...LOC 1818Z 296DEG 11KT 3529 8867Special weather statement, May 22, 1:28 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
128 PM CDT TUE MAY 22 2018
TNZ052-221900-
Madison TN-
128 PM CDT TUE MAY 22 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CDT
FOR...
Southeastern Madison County in southwestern Tennessee...
At 128 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bemis, or near
Jackson, moving east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Madison County should monitor this storm
closely.
LAT...LON 3562 8861 3557 8862 3553 8864 3549 8868
3547 8872 3550 8890 3568 8888 3570 8861
3565 8861 3564 8860 3563 8860
TIME...MOT...LOC 1828Z 275DEG 11KT 3559 8881Special weather statement, May 22, 2:03 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Memphis TN
203 PM CDT TUE MAY 22 2018
MSZ014-221930-
Union MS-
203 PM CDT TUE MAY 22 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...
Eastern Union County in northeastern Mississippi...
At 203 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Keownville, or near
New Albany, moving east at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in eastern Union County should monitor this storm closely.
LAT...LON 3449 8874 3449 8879 3439 8879 3439 8882
3436 8883 3436 8886 3446 8905 3460 8899
3460 8874
TIME...MOT...LOC 1903Z 289DEG 8KT 3453 8894Special weather statement, May 22, 3:44 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Memphis TN 344 PM CDT TUE MAY 22 2018 MSZ001-002-TNZ088-089-222130- Marshall MS-DeSoto MS-Fayette TN-Shelby TN- 344 PM CDT TUE MAY 22 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CDT FOR... Northwestern Marshall County in northwestern Mississippi... Northeastern DeSoto County in northeastern Mississippi... Southwestern Fayette County in southwestern Tennessee... Southeastern Shelby County in southwestern Tennessee... At 343 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Olive Branch, moving southeast at 15 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Marshall...northeastern DeSoto...southwestern Fayette and southeastern Shelby Counties should monitor this storm closely. LAT...LON 3496 8993 3512 8984 3503 8945 3478 8958 TIME...MOT...LOC 2043Z 293DEG 13KT 3501 8981
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 1:18 PM CDT | Special Weather Statement | MEG | McNairy | 27 min |
| May 22, 1:28 PM CDT | Special Weather Statement | MEG | Madison | 32 min |
| May 22, 3:38 PM CDT | Areal Flood Advisory | MEG | Shelby | 67 min |
| May 22, 4:02 PM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| May 22, 5:15 PM CDT | Areal Flood Advisory | MEG | Shelby | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.